Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 118, NWS Indianapolis, IN

July 6, 2003Marion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 6, 2003, 11:10 PM EST for Marion County, Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 11:10 PM EST (04:10 UTC)
Expired
Jul 7, 2003, 12:15 AM EST
In force
65 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Marion County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 11:10 PM ESTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1162 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 070410
SVRIND
INC097-070515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1110 PM EST SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARION COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF INDIANAPOLIS

* UNTIL 1215 AM EST

* AT 1103 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF WILLIAMS CREEK...OR ABOUT
  13 MILES NORTH OF INDIANAPOLIS...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH CROWS NEST AT 1115 PM EST
  INDIANAPOLIS AT 1120 PM EST
  WARREN PARK AT 1125 PM EST

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3990 8612 3990 8635 3967 8625 3968 8596

$$
JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:37 PM EST, 9 hours 33 minutes earlier.

Area forecast discussion, Jul 6, 1:37 PM EST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
137 PM EST SUN JUL 6 2003

...FLOOD WATCH WILL BE EXTENDED INTO MONDAY AFTERNOON...

PERSISTENCE SEEMS TO BE THE KEY OVER THE LAST SEVERAL DAYS SO WILL
GO WITH THAT AND A MODEL BLEND.

AT 18Z SCATTERED STORMS WERE SKIRTING THE CWA TO THE NORTH AND
SOUTH.  SOME CONVECTION IN CENTRAL IL IS HEADED THIS WAY.

AS WITH THE LAST 2 DAYS STORMS HAVE BEEN FORMING ON OLD OUTFLOW
BOUNDARIES IN SUPER MOIST AND UNSTABLE AIR.  POPS HAVE BEEN
CHALLENGING AS STORMS ARE MOSTLY SCATTERED IN NATURE TO BEGIN WITH
BEFORE ORGANIZING LATER IN THE EVENING.  FLOODING IS ALSO A CONCERN
AS THESES STORMS HAVE BEEN DUMPING 1-2 INCHES OF RAIN EACH TIME.

UPPER PATTERN REMAINS THE SAME FOR THE NEXT FEW DAYS.  MOSTLY ZONAL
FLOW WITH SHORT WAVES PASSING BY EVERY 24-36 HOURS OR SO UNTIL
WEDNESDAY WHEN FRONTAL BOUNDARY MOVES SOUTH THROUGH THE CWA.  SHORT
WAVES ARE MOSTLY CONFINED TO THE NORTHERN PART OF THE STATE AS IND
CWA IS IN THE MORE DIFFLUENT AREA OF THE UPPER FLOW.

IN THE SHORTER TERM WILL KEEP SCT TSRA IN THROUGH TUESDAY AS SPC HAS
CWA IN SLIGHT RISK THROUGH THEN AND NORTHERN 1/3 OF CWA IN MDT RISK
ON DY2.

.IND...FLOOD WATCH TIL MONDAY AFTERNOON NORTHERN TWO-THIRDS.

SALLY
Hazardous weather outlook, Jul 6, 6:28 PM EST, 4 hours 42 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-071000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
628 PM EST SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE STORMS COULD BE
SEVERE ESPECIALLY NORTH OF INDIANAPOLIS WITH DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND FLASH FLOODING ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMSON MONDAY AFTERNOON. THE CHANCE
FOR THUNDERSTORMSS WILL CONTINUE FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHERS MAY BE NEEDED TONIGHT ESPECIALLY NORTH OF
INDIANAPOLIS

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

In the hours before

Local storm report, Jul 6, 9:47 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0947 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0919 PM    COVINGTON                 IN   WIND DAMAGE
07/06/03   FOUNTAIN

JEO
Local storm report, Jul 6, 9:58 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0958 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    3 NW COVINGTON            IN   WIND DAMAGE
07/06/03   FOUNTAIN                       LARGE LIMBS DOWN

JEO
Local storm report, Jul 6, 9:59 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0959 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    7 SW WILLIAMSPORT         IN   WIND DAMAGE
07/06/03   FOUNTAIN                       LARGE LIMBS DOWN

JEO
Local storm report, Jul 6, 10:40 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1040 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    9 NW LEBANON              IN   WIND DAMAGE
07/06/03   BOONE                          POWER LINES DOWN OVER
                                          STATE ROUTE 47 AT COUNTY
                                          ROAD 900 W.

JEO
Special weather statement, Jul 6, 10:57 PM EST, 13 minutes before
INZ021-029>031-037>042-049-010400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1057 PM EST SUN JUL 6 2003

SEVERE THUNDERSTORM WATCH #657 THAT WAS IN EFFECT FOR...CARROLL...
HOWARD...TIPPECANOE...CLINTON...TIPTON...MADISON...DELAWARE...RANDOLP
H...HAMILTON...BOONE AND HENRY COUNTIES...HAS BEEN CANCELLED. A NEW
SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY.
Special weather statement, Jul 6, 10:58 PM EST, 12 minutes before
INZ028-035-036-070400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1058 PM EST SUN JUL 6 2003

SEVERE THUNDERSTORM WATCH #658 THAT WAS IN EFFECT FOR...WARREN...
FOUNTAIN AND MONTGOMERY COUNTIES... HAS BEEN CANCELLED.

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:42 PM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe33 min
Jul 6, 7:47 PM ESTFlash Flood WarningINDCarroll, Tippecanoe118 min
Jul 6, 8:05 PM ESTSevere Thunderstorm WarningINDWarren25 min
Jul 6, 8:36 PM ESTSevere Thunderstorm WarningINDFountain, Warren39 min
Jul 6, 8:44 PM ESTSevere Thunderstorm WarningINDTippecanoe31 min
Jul 6, 9:14 PM ESTSevere Thunderstorm WarningINDFountain, Warren46 min
Jul 6, 10:05 PM ESTFlash Flood WarningINDBoone, Clinton, Howard, Montgomery, Tipton3 hr
Jul 6, 10:30 PM ESTSevere Thunderstorm WarningINDBoone45 min
Jul 6, 10:53 PM ESTSevere Thunderstorm WarningINDMontgomery37 min
Jul 6, 10:54 PM ESTSevere Thunderstorm WarningINDHendricks66 min
Jul 6, 10:58 PM ESTSevere Thunderstorm WarningINDDelaware, Hamilton, Madison, Randolph, Tipton62 min
Jul 6, 11:12 PM ESTSevere Thunderstorm WarningINDBoone33 min
Jul 6, 11:28 PM ESTSevere Thunderstorm WarningINDHancock, Henry62 min
Jul 7, 12:15 AM ESTFlash Flood WarningINDHamilton60 min
Jul 7, 12:55 AM ESTFlash Flood WarningINDDelaware, Henry, Madison65 min
Jul 7, 2:49 AM ESTFlash Flood WarningINDDelaware, Randolph56 min
Jul 7, 12:17 PM ESTSevere Thunderstorm WarningINDHenry43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.